Pennsylvania, 2002

Tornado and Hail in Pennsylvania, July 26, 2002

July 26, 2002 · NWS PBZ · 14 events in 6 counties and zones

10 thunderstorm wind, 3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$315,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 9:42 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 26, 9:42 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 AM EDT FRI JUL 26 2002

QUITE HUMID AIRMASS IN PLACE ACROSS REGION.
MRNG SHRT/WV EXITING TO EAST ATTM WHILE REGION POISED FOR
REDVPLMT OF SHOWERS/STORMS DURING AFTN WITH POTENTIAL FOR
HVY DWPNRS ONCE AGAIN WITH PWS ABT 1.7 AND APPROACH OF NEXT SHRT/WV
DURG AFTN/EVE HRS...THUS HAVE EXPANDED FOR TIME BEING FFA TO INCLUDE
SWRN PA/EXTREME NRN WVA AS WELL THIS AFTN. EXTENSION MAY BE REQUIRED
LTE AFTN FOR TNGT. DURING WKND WITH UPPER RIDGE IN PLACE SHRT/WVS
WILL SWING OVER TOP AND INTO REGION...BEARS CLOSE WATCHING FOR FF.
TEMPS SEE OK. REST SAME.

.PBZ...
MD...FLOOD WATCH TIL 4PM FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH TIL 4PM FOR ZONES PAZ020-021-029>032.

WV...FLOOD WATCH TIL 4PM FOR ZONES WVZ001>004-012-021>023-041.

In the hours before

Special weather statement, Jul 26, 8:40 AM EST, 3 hours 35 minutes before
MDZ001-261500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
940 AM EDT FRI JUL 26 2002

...THUNDERSTORMS WITH HEAVY RAINS MOVING THROUGH SOUTHERN
   AND EASTERN GARRETT COUNTY...

THUNDERSTORMS MOVING THROUGH SOUTHERN AND EASTERN GARRETT COUNTY
THIS MORNING MAY PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF
OF AN INCH IN A SHORT PERIOD OF TIME. SOME AREAS AFFECTED WILL BE
POTOMAC STATE FOREST...SAVAGE RIVER STATE FOREST...AND KITZMILLER.
BE ALERT TO RAPID WATER LEVEL RISES ON STREAMS AND CREEKS.
ALSO PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS CAN OCCUR.
Special weather statement, Jul 26, 10:00 AM EST, 2 hours 15 minutes before
MDZ001-OHZ041-PAZ007-013-014-020-WVZ023-041-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI JUL 26 2002

...SHOWERS AND THUNDERSTORMS WERE PUSHING ACROSS THE REGION LATE
THIS MORNING...

A FEW SCATTERED THUNDERSTORM WITH VERY HEAVY RAIN WERE OVER CENTRAL
COLUMBIANA COUNTY...OHIO AND ACROSS PORTIONS OF TUCKER COUNTY...WEST
VIRGINIA. BE ALERT FOR VERY HEAVY LOCALIZED RAIN WITH THESE
STORMS...POSSIBLY AN INCH OR MORE. OTHER THUNDERSTORMS ARE LIKELY TO
POP UP THROUGH THE AFTERNOON. SO...STAYED TUNED TO NOAA WEATHER
RADIO...THE WEATHER CHANNEL AND YOUR LOCAL RADIO AND TV STATIONS FOR
MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE.

A FLOOD WATCH REMAINS IN EFFECT FOR A LARGE PORTION OF THE REGION
THROUGH AT LEAST 400 PM.

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 26, 12:15 PM EST
Where
Mercer County, Grove City
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -80.083

Thunderstorm winds downed several trees.

Thunderstorm Wind, Westmoreland

When
July 26, 1:10 PM EST
Where
Westmoreland County, Murrysville
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
40.433, -79.700

A microburst hit portions of eastern Murrysville. The length of the damage path was about one quarter of a mile. The width was approximately 200 yards. The strongest winds were estimated to be about 80 MPH. The downburst first struck a car dealership on the corner of Puckety Drive and Route 22. The east side of the building was blown out. One car was overturned and several cars were moved. The microburst path continued east along Route 22 and ripped part of a roof from a house on the north side of Route 22. The damage path then continued across Route 22 where a plant nursery sustained significant damage. The roof was torn off and several walls were toppled. Boards, insulation and other debris were thrown downwind to the southeast. There was also one minor injury.

Thunderstorm Wind, Butler

When
July 26, 1:10 PM EST
Where
Butler County, Evans City
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -80.067

Thunderstorm winds downed numerous trees in the Evans City area. These strong winds also collapsed the corner of a building.

Hail, Westmoreland

When
July 26, 2:00 PM EST
Where
Westmoreland County, 2 mi W of Latrobe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -79.417

Hail, Westmoreland

When
July 26, 2:10 PM EST
Where
Westmoreland County, Latrobe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -79.383

Thunderstorm Wind, Westmoreland

When
July 26, 2:20 PM EST
Where
Westmoreland County, Latrobe
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -79.383

Thunderstorm winds downed several trees in the Latrobe area.

Hail, Forest

When
July 26, 6:00 PM EST
Where
Forest County, Tionesta
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -79.467

Thunderstorm Wind, Forest

When
July 26, 6:00 PM EST
Where
Forest County, Tionesta
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -79.467

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Clarion

When
July 26, 6:15 PM EST
Where
Clarion County, Tylersburg
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -79.333

Thunderstorm winds downed several trees and power lines along State Route 36. One of these trees fell onto a pickup truck.

Tornado, Clarion

When
July 26, 6:25 PM EST to 6:30 PM EST
Where
Clarion County, 2 mi N of Scotch Hill to 2 mi E of Scotch Hill
Rating
F0
Path length
2 mi
Path width
150 yd
Property damage
$30,000
Reported by
PARK/FOREST SERVICE
Coordinates
41.370, -79.283

An F0 tornado with an estimated maximum wind of 70 MPH blew through Cook Forest State Park. This tornado had a total path length of 2 miles and a width of 150 yards. Approximately 60 to 70 trees were downed by this tornado, with one falling onto a parked pickup truck. A roof was also blown off of an outbuilding.

Thunderstorm Wind, Jefferson

When
July 26, 7:05 PM EST
Where
Jefferson County, Brockway
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -78.800

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Jefferson

When
July 26, 7:20 PM EST
Where
Jefferson County, Punxsutawney
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -78.967

Thunderstorm winds downed several trees. One tree fell onto a house, causing minor damage.

Thunderstorm Wind, Clarion

When
July 26, 10:00 PM EST
Where
Clarion County, Clarion
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -79.400

Thunderstorm winds downed several trees in the Clarion area.

Thunderstorm Wind, Clarion

When
July 26, 10:48 PM EST
Where
Clarion County, Rimersburg
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.050, -79.517

Thunderstorm winds downed numerous trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307016, 5307017, 5307018, 5307019, 5307020, 5307021, 5307022, 5307023, 5307024, 5307025, 5307026, 5307027, 5307081, 5307082.